California, 2015

Heavy Snow and High Wind in California, December 12 to 13, 2015

December 12 to 13, 2015 · NWS STO · 4 events in 4 counties and zones

A cold storm from the Gulf of Alaska merged with subtropical moisture to bring gusty winds, local road flooding, and heavy snow to the mountains. There were snowfall amounts of 1 to 2 feet above 6000 ft, with measurable snow down to as low as 3400 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A cold storm from the Gulf of Alaska merged with subtropical moisture to bring gusty winds, local road flooding, and heavy snow to the mountains. There were snowfall amounts of 1 to 2 feet above 6000 ft, with measurable snow down to as low as 3400 feet. This caused significant travel delays and accidents on mountain roads. Winds knocked down trees and tree branches causing power outages in the Valley and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 12, 4:25 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 12, 4:25 AM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
425 AM PST SAT DEC 12 2015

.SYNOPSIS...
Pacific storm will move through Sunday bringing precipitation and
strong southerly wind. Lingering mountain showers possible Monday
then dry through midweek. Another storm system could impact
Interior NorCal late in the week into the weekend.
&&

.DISCUSSION...
Upper level ridging exists off the West Coast this morning with
some overrunning cloudiness. Patchy fog is occurring in portions
of the Central Valley this morning but is not expected to be
widespread or long lived. Clouds forecast to increase over the
area today as ridge flattens and next Pacific frontal system
approaches. Models suggest some light WAA precip possible over
northern portions of Interior NorCal by this afternoon.

Strong frontal system approaches the NW CA coast tonight then
moves through Sunday. Periods of moderate to heavy precip can be
expected...mainly in the mountains where significant snow is
possible. Snow levels initially look to be around 4500 feet in the
Northern Mountains and 5000 to 6000 feet over the Sierra Cascades
early Sunday, but will lower significantly overnight Sunday into
Monday morning. Winter storm warning is in place to cover
potentially hazardous travel conditions for the Sierra Nevada and
mountains of Western Plumas Sunday into Sunday night.

Tightening pressure gradients progged over the interior Sunday
morning will result in a period of strong southerly wind with the
front. NAM wind progs are significantly less than the GFS leading
to some uncertainty attm. Current forecast is a model blend of
the two and would suggest potential for higher end wind advisory
across the Sacramento Valley Sunday.

Precip turns showery behind front over the northern half of the
forecast area Sunday afternoon with potential for isolated post
frontal thunderstorms. Breezy conditions continue into the evening
but trend down as remainder of forecast area comes under showery
post-frontal regime. Snow levels continue to lower into the
foothills overnight Sunday into Monday morning but precip expected
to be winding down during this period.

Lingering showers possible over the mountains Monday, otherwise
drier weather expected into Tuesday as northerly flow aloft
develops.

PCH

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Upper ridging over the west coast will keep the Wednesday
forecast dry. Mainly fair skies and just a little below normal
temperatures are expected. The fair skies and stable conditions
under the ridge may allow for some morning valley fog. Upper
ridge remains over the west coast on Thursday but flattens a bit
as overrunning precipitation spills into the Pacific Northwest
and Northern California. Only areas north of about Redding are
likely to see even light precipitation. A moderately strong
Pacific frontal system is now modeled to reach the north coast
late Friday but timing differs a bit amongst the models. Friday
should see precipitation generally dropping southward through the
north state with most of norcal seeing a threat of precip and
increasing winds by late Friday. If current model timing
holds...Saturday should be a fairly wet day with cooler than
normal temperatures and breezy south winds.

&&

.AVIATION...

Generally VFR Conditions TAF sites today except local MVFR
visibility in the valley through about 18z. Increasing high and
mid cloud lowering through the night tonight. MVFR ceilings
northern Sacramento valley possible after about 09z Sunday. Winds
below 15 knots through about 00z Sunday. Winds increasing after
about 06z with gusts to 20 knots in the valley and 40 knots over
the mountains. Winds increasing more into Sunday morning.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning from 10 PM this evening to 4 AM PST Monday
for Western Plumas County/Lassen Park.

Winter Storm Warning from 4 AM Sunday to 4 AM PST Monday for
West Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Dec 12, 5:30 AM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PST SAT DEC 12 2015

CAZ013>019-063-064-066-067-122330-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON
530 AM PST SAT DEC 12 2015

...WINTER STORM SUNDAY THROUGH SUNDAY NIGHT...

.ANOTHER POTENT PACIFIC STORM WILL MOVE THROUGH INTERIOR NORTHERN
CALIFORNIA SUNDAY. LIGHT PRECIPITATION IS POSSIBLE IN THE NORTH
BEGINNING THIS AFTERNOON. HOWEVER...THE MAIN SYSTEM WILL MOVE
THROUGH SUNDAY BRINGING SOME MODERATE TO HEAVY PRECIPITATION...
MAINLY IN THE MOUNTAINS...AND STRONG SOUTHERLY WIND.

RAINFALL AMOUNTS UP TO AROUND AN INCH ARE POSSIBLE IN THE
SACRAMENTO VALLEY WITH 1 TO 3 INCHES FORECAST IN THE FOOTHILLS
AND MOUNTAINS. SIGNIFICANT SNOW IS EXPECTED ABOVE 5000 FEET
IMPACTING TRAVEL OVER THE PASSES. PRECIPITATION TURNS SHOWERY
SUNDAY AFTERNOON INTO EVENING...AND ISOLATED THUNDERSTORMS MAY
OCCUR AT THIS TIME.

SOUTHERLY WIND WILL INCREASE TONIGHT AND PEAK SUNDAY MORNING AS
THE MAIN FRONT MOVES INLAND. WIND GUSTS OF 40 TO 55 MPH COULD
OCCUR SUNDAY IN THE CENTRAL VALLEY WITH GUSTS OVER 70 MPH
POSSIBLE IN THE MOUNTAINS. LOCAL POWER OUTAGES MAY RESULT.

LINGERING MOUNTAIN SHOWERS POSSIBLE MONDAY...OTHERWISE DRIER
WEATHER EXPECTED INTO MID WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 high wind, 1 heavy rain. Local standard time, as filed.

Heavy Snow, West Slope Northern Sierra Nevada

When
December 12, 6:00 AM PST to December 13, 9:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Park/Forest Service

Heavy snow fell impacting the northern Sierra, especially the I80 and Highway 50 corridors. Numerous accidents occurred, and 30 minute hold caused long backups over I80. There were 24 inches of new snow at ski resort peaks, 19 inches at Donner Summit, and 11 inches measured at Kingvale, 7 inches at Blue Canyon, 2.5 inches at Kyburz. Accumulating snow fell down to around 3400 feet, with 1 inch at Pacific House.

Heavy Snow, Mt Shasta/Western Plumas County

When
December 12, 10:00 PM PST to December 13, 2:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Park/Forest Service

Heavy snow fell impacting Lassen Volcanic National Park and the surrounding area into western Plumas County. There were 14 inches of new snow at measured at Manzanita Lake over the weekend. Lighter amounts were measured further east, with 2 inches at Portola and 1 inch at Chester.

High Wind, Northern Sacramento Valley

When
December 13, 4:30 AM PST to 6:00 AM PST
Where
Northern Sacramento Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Winds gusted up to 61 mph at Redding Airport at 6:24 am PST as a strong cold front moved through. Numerous downed trees with power outages were reported in Tehama and Shasta counties.

Heavy Rain, El Dorado

When
December 13, 6:00 AM PST to 4:15 PM PST
Where
El Dorado County, 0.69 mi S of Pacific
Reported by
Trained Spotter
Coordinates
38.760, -120.500

There was 1.17 inches of rain measured between 7 am and 4 pm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604561, 604560, 604562, 612636.